Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 381, NWS Goodland, KS

July 24, 2016Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 24, 2016, 6:33 PM MDT for Yuma County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2016, 6:33 PM MDT (00:33 UTC)
Expired
Jul 24, 2016, 7:00 PM MDT
In force
27 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 122 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 4:25 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 0.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 909 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
909 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1876 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

237 
WUUS53 KGLD 250033
SVRGLD
COC125-250115-
/O.NEW.KGLD.SV.W.0381.160725T0033Z-160725T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
633 PM MDT SUN JUL 24 2016

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN YUMA COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 715 PM MDT

* AT 633 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BURDETT...OR
  17 MILES NORTHEAST OF AKRON...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  YUMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4021 10248 4000 10255 3994 10280 4000 10280
      4000 10279 4035 10279 4035 10278 4038 10278
TIME...MOT...LOC 0033Z 313DEG 18KT 4031 10295 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
2 follow-up statements
624 
WWUS53 KGLD 250044
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
644 PM MDT SUN JUL 24 2016

COC125-250115-
/O.CON.KGLD.SV.W.0381.000000T0000Z-160725T0115Z/
YUMA CO-
644 PM MDT SUN JUL 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR NORTHWESTERN YUMA COUNTY...

AT 644 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF LONE STAR...OR 13 MILES NORTHWEST OF YUMA...MOVING SOUTHEAST AT
20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
YUMA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4021 10248 4000 10255 3994 10280 4000 10280
      4000 10279 4035 10279 4035 10278 4038 10278
TIME...MOT...LOC 0044Z 313DEG 18KT 4027 10290 

HAIL...1.00IN
WIND...60MPH
 
$$

JN
633 
WWUS53 KGLD 250100
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
700 PM MDT SUN JUL 24 2016

COC125-250110-
/O.CAN.KGLD.SV.W.0381.000000T0000Z-160725T0115Z/
YUMA CO-
700 PM MDT SUN JUL 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN YUMA COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHEASTERN COLORADO.

LAT...LON 4021 10248 4000 10255 3994 10280 4000 10280
      4000 10279 4035 10279 4035 10278 4038 10278
TIME...MOT...LOC 0059Z 313DEG 18KT 4021 10282 

$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 5:47 PM MDT, 46 minutes earlier.

Area forecast discussion, Jul 24, 5:47 PM MDT, 46 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
547 PM MDT SUN JUL 24 2016

.UPDATE...
Issued at 533 PM MDT Sun Jul 24 2016

Updated the chances for rainfall for the evening based on latest
data and storm trends. As storms progress east they will enter a
corridor of much higher CAPE ranging from 1000-2500j/kg as evident
on SPC Mesoanalysis. Am thinking this corridor is along the
frontal boundary and drapes southeast following the front into
Southwest Kansas. Storms are also moving into deep layer shear of
25-45 KTS or so. Am thinking storms will continue to increase in
intensity as they move east. However east of the KS/CO border the
environment becomes more stable north of Highway 40. The storms
will weaken as they move into the more stable air. The question
is how far east will they remain severe before weakening, thus
the reason for including a tier of KS counties in the watch.

Storm activity should propagate southeast following the corridor
of higher CAPE values into Southwest Kansas where lift will also
increase along the front by mid evening. By this point the deep
layer shear will have moved further north or will be in the
process of decreasing, causing the storm intensity to decline
leading to more of a heavy rain threat.

There is some elevated instability over the southeast quadrant of
the Tri- State Area during the latter half of the evening, so
some chances for storms are justified north of the front. However
believe the majority of the storm activity will be south of the
Tri-State Area during the latter half of the evening.

&&

.SHORT TERM...(This evening through Monday)
Issued at 1238 PM MDT Sun Jul 24 2016

Thunderstorms will develop later this afternoon in northeast
Colorado in the post frontal upslope regime as a weak shortwave
trough ejects out of the Rockies. Instability axis will reside
along the cool side of the front located roughly along the western
and southern boundaries of the forecast area. Deep layer shear
will be 30-40kts. These parameters suggest a few severe storms
will be possible and SPC accordingly raised the risk level to
slight. Although some of the short term convective models have
backed off on their QPF the synoptic scale models still show
copious QPF this evening in the western third. Given mean 0-6km
winds of 5kts or less, slow-moving storms will be possible with
locally heavy rainfall. Some models show 3"+ in northeast
Colorado. Will carry likely pops in Colorado tapering to chance in
northwest Kansas and slight chances in southwest Nebraska where
instability is very limited. Storms should wind down after
midnight as they trek southeast and out of the local area. Some
low clouds and perhaps patchy fog will develop around sunrise
Monday morning with persistent light upslope winds and low level
moisture.

Upper heights actually rise on Monday as the ridge over the Four
Corners appears to briefly nudge northward...perhaps aided by
subsidence behind the convective complex. As a result, think
Monday will be dry during the day with the next upper disturbance
not arriving until Monday night. Temperatures will once again be
near to slightly below normal.

.LONG TERM...(Monday night through Sunday)
Issued at 232 PM MDT Sun Jul 24 2016

The area of high pressure aloft over the southern plains retrogrades
further west over the southwestern U.S. through the work week.
Westerly flow aloft across the northern tier of states turns
northwest as a trough deepens over the Mississippi valley region
downstream of the upper ridge amplifying over the west.

Temperatures are expected to remain near of somewhat above normal
for the period. Models differ on the details, but all seem to
indicate diurnal convective activity forming late each day moving
off the Rockies and over the plains during the evening and
overnight hours. Tuesday night and Friday night still seem to be
the favored time periods for the highest possibility of
thunderstorms and rain showers across the forecast area. These
periods correspond to a couple of the stronger short wave troughs
moving across the forecast region.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 533 PM MDT Sun Jul 24 2016

VFR conditions expected for the TAFs. Am expecting the storm
activity to just miss KGLD, but close enough to include a vicinity
thunder in the TAF. If any storms do move over KGLD will be during
the mid evening hours.  KMCK will be well north of almost all the
storm activity.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...024
LONG TERM...LOCKHART
AVIATION...JTL
Hazardous weather outlook, Jul 24, 4:40 PM MDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
440 PM MDT SUN JUL 24 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-252245-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
440 PM MDT SUN JUL 24 2016 /540 PM CDT SUN JUL 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING FOR COUNTIES ALONG AND WEST OF A ST.
FRANCIS TO TRIBUNE LINE. GOLF BALL SIZE HAIL...DAMAGING WINDS AND
HEAVY RAINFALL WILL ACCOMPANY THE SEVERE THUNDERSTORMS AS THEY
MOVE FROM NORTHEAST COLORADO INTO NORTHWEST KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE REST OF THE
WEEK. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE DURING THE
AFTERNOON AND EVENING HOURS ON TUESDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JTL

In the hours before

Special weather statement, Jul 24, 5:04 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM MDT SUN JUL 24 2016

COZ091-092-250000-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
504 PM MDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KIT CARSON AND WESTERN
CHEYENNE COUNTIES IN EAST CENTRAL COLORADO UNTIL 600 PM MDT...

AT 504 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 5 MILES SOUTH OF LIMON TO 13 MILES NORTH OF
OLNEY SPRINGS. MOVEMENT WAS NORTHEAST AT 45 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FLAGLER...SEIBERT...KIT CARSON...VONA...AROYA AND WILD HORSE.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 390 AND
416.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
EAST CENTRAL COLORADO.

LAT...LON 3956 10315 3956 10267 3861 10264 3861 10317
TIME...MOT...LOC 2304Z 246DEG 37KT 3919 10367 3835 10403

JN
Special weather statement, Jul 24, 6:03 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT SUN JUL 24 2016

COZ090>092-250100-
YUMA COUNTY CO-KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
603 PM MDT SUN JUL 24 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...WESTERN KIT CARSON AND WESTERN CHEYENNE
COUNTIES IN EAST CENTRAL COLORADO UNTIL 700 PM MDT...

AT 603 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 10 MILES WEST OF THURMAN TO 7 MILES SOUTHEAST
OF HUGO TO 9 MILES NORTH OF HASWELL. MOVEMENT WAS EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
STRATTON...FLAGLER...SEIBERT...KIT CARSON...VONA...
AROYA AND WILD HORSE.

THIS INCLUDES INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 390 AND
420.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
NORTHEASTERN AND EAST CENTRAL COLORADO.

LAT...LON 3955 10315 3957 10299 3957 10280 3959 10280
      3961 10259 3861 10259 3861 10317
TIME...MOT...LOC 0003Z 273DEG 17KT 3955 10340 3907 10335 3857 10323

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:03 PM MDTSpecial Weather StatementGLDCheyenne, Kit Carson57 min
Jul 24, 6:17 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma23 min
Jul 24, 6:31 PM MDTSevere Thunderstorm WarningGLDCheyenne44 min
Jul 24, 6:53 PM MDTSevere Thunderstorm WarningGLDCheyenne25 min
Jul 24, 7:09 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma35 min
Jul 24, 7:21 PM MDTSpecial Weather StatementGLDCheyenne39 min
Jul 24, 8:01 PM MDTSpecial Weather StatementGLDCheyenne, Kit Carson, Yuma44 min
Jul 24, 8:29 PM MDTSevere Thunderstorm WarningGLDKit Carson31 min
Jul 24, 8:36 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma39 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.